Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Having excessive blood vomiting. Cause? Treatment?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
vomitting excessive blood (husband). what would cause this? when i say excessive, i'm not kidding.. cups at a time.
Posted Sun, 23 Jun 2013 in General Health
Answered by Dr. Jasvinder Singh 4 hours later

Thanks for posting your query.

I can understand your concern for these symptoms because blood in the vomiting is called hematemesis. The most common causes are gastric and duodenal ulcers, esophagitis, gastritis, and varices. Due to vomitings, XXXXXXX weiss tear (a tear in the mucosa layer of oesophagus) is an important possibility in your husband’s case. Mallory-Weiss tears are most often caused by repeated vomiting, retching, or a vigorous bout of coughing.

Secondly it can be due to portal hypertension (condition characterized by high blood pressure in the portal blood vessels supplying the liver). The increased resistance to blood flow through the portal system can be due to prehepatic, intrahepatic, and suprahepatic obstruction. Excessive consumption of alcohol and NSAID drugs((non-steroidal anti-inflammatory drugs)like Ibuprofen or Diclofenac can also cause the same.

I suggest you an immediate evaluation from a gastroenterologist as your husband needs upper GI endoscopy to rule out all these causes and a CT scan liver and biliary tree. Vomiting blood can cause shock due to loss of blood. Hence should be evaluated urgently.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing your husband good health and speedy recovery.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor